Topics:

Seeking the Causes of Oral Lesions in Patients on Chemotherapy

Seeking the Causes of Oral Lesions in Patients on Chemotherapy

SAN DIEGO--Despite acknowledged oral complications associated
with chemotherapy agents, there is nothing in the literature pointing to the
causes.

This prompted Monique Vincent, RN, BN, a senior research nurse at M.D.
Anderson Cancer Center, and her colleagues to initiate a study to look at the
incidence of oral lesions in patients receiving liposomal doxorubicin (Doxil)
and make the differentiation between localized oral problems and those
throughout the oral cavity.

Ms. Vincent presented the study at the 26th Annual Conference of the
Oncology Nursing Society (abstract 107).

Oral ulceration is a major cause of dose modification and treatment delays
in patients receiving liposomal doxorubicin, she said. The ulcerative lesions
are painful, restrict oral intake, and, as portals of entry for indigenous oral
microbiotic flora, can potentially lead to sepsis.

The lesions, stomatitis and mucositis, are inflammations of the oral mucous
membrane. Although stomatitis is site specific and characterized by local
reactions, mucositis, Ms. Vincent said, is generalized and induced by
chemotherapy.

"You see them mostly in the mouth, but they can go into the
gastrointestinal tract," she said. "This is an issue for most of the
anthracycline-containing chemotherapy regimens and for high-dose therapy all
across the board."

With use of liposomal doxorubicin, she said, about 30% of patients have
mouth problems, "but there’s nothing in the literature that points to
the exact cause. Is it chemical deposits in the skin? Is it superimposed
infections? We don’t know and are looking to find that out."

Pages

 
Loading comments...
Please Wait 20 seconds or click here to close